Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Is there any interaction between chlorthiazide and Vitamin- D? Worried for kidney disease

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5783 Questions
Hi, A blood test in November said my Vid D level was 24.1 so I was prescribed 50,000 Vit D once a week for 12 weeks. Then I tested at 26.9. So now I am starting 2nd round 50,000 Vit D for another 12 weeks. My calcium level for the past 10 years (tested Q2 yrs) has run 9.1 to 9.5. My concern is I am also supposed to take 25 mg hydrochlorothiazide which I have read interacts with Vit D causing an increased level of calcium....... which could result in kidney stones or kidney disease. How likely is this? A pharmacist told me..... probably not a problem until it is long range..... more than 6 months. Your thoughts, please. I am otherwise very healthy but did have a spiral fx of r femur (a crash & burn skiing accident)....... I wouldn't contribute break to bad bones at all. Thanks for ;your input.
Posted Thu, 28 Feb 2013 in Medicines and Side Effects
Answered by Dr. Rahul Kumar 2 hours later
Thanks for the detailed description.

There is a interaction between chlorthiazide and Vitamin- D, but there is no need to worry regarding kidney stones due to following reasons .

1. Vitamin- D is required for absorption of calcium from the gut.
Body has a good feed back mechanism which can control the absorption of calcium depending upon the blood calcium levels. So if blood calcium increases above a limit, there wont be any further absorption of calcium from gut.

2.Formation of stone is directly related to blood calcium levels. As per your history, the Vitamin -D levels as well as calcium levels are persistentaly on lower side( normal calcium level is 9 to 11), hence there is nothing to worry at all regarding stones.

Hope I answered your query.

Feel free to ask, if you have any other doubt.

Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor